I'm a 22 year old male suffering from depression and I have been put on 10mg Lexapro. I've only been on the medication for less than a week and I understand it takes time to work but I feel like I'm feeling the effects already. I am not able to orgasm and it takes me time to get an erection. I'm really worried that this will be permanent and do some lasting damage to my sex drive. How long will this last? I find it a little harder to urinate as well. Other side effects include it making me harder to urinate. I still feel depressed and anxious, even more so actually. My mind feels blocked, like it's harder to think and I feel like I have no creativity. Basically I feel like a neutered Zombie. My doctor told me to come back in a month and if I still feel ye same I should see a clinical psychologist. I'm not seeing a therapist/counsellor at the moment. Should I be?How long will these side effects last? Should I switch to another anti depressant instead? Thanks.
How long sexual side effects of Lexapro last?
Question posted by Link17 on 26 Oct 2015
Last updated on 24 August 2021 by Johh15
Link I completely understand what your going through. I was put on Lexapro for my severe depression along with trazodone for sleep, Klonopin for anxiety. 2 weeks 10mg, then up to full dose from there. It's true when they tell you it may get worse before better but Lexapro is an amazing antidepressant. Give it time to work through your body and brain. Now onto side effects, it's not just you or a man in general that had the sexual difficulties while on this medication. Yes my mental health is extremely important, but so is my sex life ( I'm am extremely sexual person so this not only bothers me physically but emotionally as well) I also don't want it to have a profound impact on my soon to be husband ( although he's 100% supportive) I'm on month two and dealing with extreme nausea, vomiting and diarrhea.. STILL. My psychiatrist prescribed me low dose buspirone to help the sexual side effects and the constant dry mouth.
I suggest being open and honest about the medication and any and all worrisome side effects. Honestly the buspirone regiment has definitely made a difference for my sex life. Hang in there , you'll figure this out and be okay
Sorry to hear you're a bit under the weather with your emotional health. Feeling depressed and anxious is bad enough without then starting a treatment that makes you feel worse before it makes you feel better. Unfortunately though, that's often how treatment with psychiatric medications work. Many psychotropic medications generally exert their side effects before their therapeutic effects.
Escitalopram (Lexapro) is one of the more potent (up there with paroxetine) and most selective of the selective serotonin reuptke inhibitors (SSRI's). As a class of medications, these drugs have a high tendency to cause sexual side effects, especially in delaying or preventing orgasm/ejaculation in men. It's less likely to cause difficulty achieving an erection or actually decrease your sex drive, but these side effects are still possible.
As a general rule, I've never encountered escitalopram causing urinary retention in patients. That is usually a side effect caused by the older tricyclic antidepressants due to their anticholinergic effects. However, everyone responds to medications differently and its always possible that you're a special case. However being that this is a rare and unusual side effect to be caused by escitalopram, I'd be going back to my doctor sooner than the month he's advised you to wait.
As others have pointed out in their responses it is exceedingly rare, although not impossible for sexual side effects to persist after a medication has been ceased. The symptoms will most likely persist for as long as you're taking the medication (especially seeing as the side effects have hit you so hard at only 10mg) but almost always cease soon after taking them. Rest assured that the escitalopram isn't doing any damage to your 'equipment' nor is it doing anything to disrupt your testosterone. Serotonin acts as an inhibitory neurotransmitter to sexual signals travelling down the spinal cord. And taking a potent serotonergic antidepressants such as escitalopram just increases this inhibitory effect. Whilst these side effects may persist for the duration of your treatment, many patients find that with time and experience they are able to work around these side effects and minimise their impact on their sex life.
Ur still feeling depressed.. That should be ur main concern over how ur sexual functions are working. Believe me.. Overcoming depression, anxiety, etc.. Should be ur main concern. I take Celexa for depression and Klonopin for panick attacks. They have worked..thanks to God and my doctor. But the next step after you figure out the medication you need would be to see a therapist... Figure out the inner reason behind this. Your going to be ok. Be strong, breathe. And I'm here if you need to talk.
While Lexapro is one of the faster acting antidperessants it can still take upwards of a month for full effect. Heightened anxiety in the beginning is not unusual and most likely will subside over the next week or so. The sexual side effects are not going to hurt you permanently, but may continue to be a problem while taking this medication. I highly recommend a therapist to augment your medication. I have found therapy to be very helpful to my treatment along with medication. Give this medication time to work and see what you think at the one month mark. If the difficulty with urination continues, might want to mention to the doctor. There could be something else going on.
- Lexapro uses and safety info
- Lexapro information for Healthcare Professionals (includes dosage details)
- Side effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.